Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 245, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 29, 2016, 7:27 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2016, 7:27 PM MDT (01:27 UTC)
- Expired
- Jun 29, 2016, 7:42 PM MDT
- In force
- 15 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cheyenne County, CO, Kit Carson County, CO
The radar
The Goodland radar (KGLD), 116 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 7:20 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 1.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 2873 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
605
WUUS53 KGLD 300127
SVRGLD
COC017-063-300215-
/O.NEW.KGLD.SV.W.0245.160630T0127Z-160630T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
727 PM MDT WED JUN 29 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
NORTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
* UNTIL 815 PM MDT
* AT 727 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES
NORTHEAST OF BOYERO...OR 16 MILES SOUTH OF FLAGLER...MOVING
SOUTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN KIT CARSON AND NORTHWESTERN CHEYENNE COUNTIES IN EAST
CENTRAL COLORADO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3913 10316 3916 10315 3916 10291 3918 10282
3900 10267 3890 10287 3886 10316
TIME...MOT...LOC 0127Z 322DEG 30KT 3905 10309
HAIL...1.00IN
WIND...60MPH
$$
JN1 follow-up statement
859
WWUS53 KGLD 300142
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
742 PM MDT WED JUN 29 2016
COC017-063-300151-
/O.CAN.KGLD.SV.W.0245.000000T0000Z-160630T0215Z/
KIT CARSON CO-CHEYENNE CO-
742 PM MDT WED JUN 29 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KIT CARSON AND
NORTHWESTERN CHEYENNE COUNTIES IN EAST CENTRAL COLORADO IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER SMALL HAIL...GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR
EAST CENTRAL COLORADO.
LAT...LON 3913 10316 3916 10315 3916 10291 3918 10282
3900 10267 3890 10287 3886 10316
TIME...MOT...LOC 0140Z 322DEG 30KT 3895 10299
$$
JNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 5:14 PM MDT, 2 hours 13 minutes earlier.
Area forecast discussion, Jun 29, 5:14 PM MDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Goodland KS 514 PM MDT WED JUN 29 2016 .SHORT TERM...(This evening through Thursday) Issued at 157 PM MDT Wed Jun 29 2016 As of 3 PM CDT/2 PM MDT, skies across the Tri-State Region are mostly clear. A few cumulus clouds have recently developed over east Colorado and extreme northwest Kansas. Temperatures are in the mid to upper 80s for most locations. Winds are generally less than 10 mph for most locations. However, south winds are beginning to pick up to 10-15 mph, gusting to 20 mph. At the surface, an area of low pressure was located along the Colorado Front Range. A weak front/remnant outflow boundary is located across eastern Colorado. Aloft, a shortwave trough is moving across Colorado. Thunderstorms have developed over the Rockies ahead of this trough. For this evening and tonight, am expecting another round of strong to severe thunderstorms to move across the region. High resolution guidance, while varying somewhat amongst each piece of guidance, suggest that storms develop this afternoon over eastern Colorado and Wyoming. Then, as the evening progresses, storms should coalesce into another complex or two, spreading southeast across the Tri- State Region. Storms should exit the region after midnight. Overall, am not anticipating quite the storm intensity as last night as the atmosphere has been worked over some. Current mesoanalysis does indicate SBCAPE up to 2500 J/KG in some locations but a cap persists. When the cap breaks, strong/severe thunderstorms should quickly develop. In addition, strong shear remains (0-6 KM Bulk Shear is 40-50 kts). Therefore, anticipating the primary threat with these storms to be damaging winds once again. Any initial development will be capable of large hail, very large possible. Further, recent heavy rains have saturated the soils for some locations. These locations, if they receive additional heavy rain from thunderstorms, would be prone to flash flooding tonight. Was not confident enough to issue a flash flood watch at this time due to some disagreement in guidance with regards to the movement of this complex. For tomorrow, a cold front should push south across the region. As a result of the front and likely extensive cloud cover, cooler temperatures are forecast. Instability parameters remain favorable for some strong/severe thunderstorms, particularly later in the afternoon hours. Thinking the highest chances for thunderstorms (in the afternoon) will be along/west of a line from Benkelman, Nebraska to Tribune, Kansas. Large hail and damaging winds will be possible. Winds aloft should weaken so slower storm movement appears likely. In addition, precipitable water content increases. Therefore, heavy rain and flash flooding may become an issue. .LONG TERM...(Thursday night through Wednesday) Issued at 303 PM MDT Wed Jun 29 2016 Forecast issues will continue to be the threat of thunderstorms, severe weather, and heavy rainfall...especially into the beginning of the weekend. Satellite showing showing an amplified pattern from the eastern Pacific into North America. Upper ridge is currently near the four corners region with subtropical working its way around western side of this ridge. At mid levels...The Canadian/Gfs/Ecmwf were doing the best with the Nam and Sref starting out the worst. The Canadian and gfs did the best on the low level thermal field. Thursday night...numerous shortwave troughs shown. Models appear to not show a lot of lift until the later half of the night when a stronger and negatively tilted shortwave trough approaches the area. Initially most of the precipitation looks to be in the southwest half with a gradual increase in the last half of the night. Some severe possible with probably a greater threat for heavy rainfall due to above normal Pwats. Friday/Friday night...Negatively tilted mid/upper level trough will move slowly toward the area during the day with two different shortwave troughs moving through. One will be early and is the one that begins to affect the area late Thursday night and will move northeast through the day. A second shortwave trough moves in from the southwest in the afternoon. The lift is actually the strongest during the night, with the highest pops of this period, as the entire upper trough moves in closer to the area. Right rear quadrant of jet moves across during the afternoon and evening. There may be a brief break somewhere in their during the day however that will be hard to time. Will have high chance to likely pops in during the day and likely during the night. It may be more embedded thunderstorms in the showers in the morning with more instability and thunderstorms present in the afternoon and night. With a cooler air mass and lots of cloud cover, instability will not be very high. Could not rule out an isolated severe storm but do not expect widespread severe weather. The main threat will be heavy rainfall. Pwats remain near or a little above 1.5 through the entire period which is near 2 standard deviations above normal. Storm motions increase through the day but heavy rainfall still appears to be another good bet. Looks like temperatures will have a hard time climbing this day with cloud cover, ongoing rainfall, and low level upslope. Saturday...the day starts with a complex mid level trough over the forecast area. It appears it slowly moves across the area and then stalls/deepens on top of our area as another shortwave trough comes down the west side of the trough. The models appear to start to try to close off a circulation at 700 mb. Also it appears that a front is near to just southeast of the area. Pwats actually increase into the 1.5 to 2 inch range. It appears that heavy rainfall will be the main threat. However, with a mid level center parked over the area, it could set the stage for low top supercells and landspouts. Saturday night through Wednesday...Continued active period looks to continue. In general the models are the same with the mid level ridge getting suppressed much further south and weak troughing along the west coast of North America. Numerous shortwave troughs are embedded within this flow as one would expect the models are having trouble handling them and do differ on the details of speed and amplitude. Models/Wpc manual progs show synoptic boundaries in and near the area through the whole period. However, given the flow pattern and shortwave troughs aloft, models will probably handle these well at this distance. And that is not even accounting for the mesoscale affects of repeated bouts of thunderstorms. The extended blend provided higher pops on saturday night then steadily decreases pops and has only spotty slight chance to low chance pops for the rest of the period. This looks reasonable considering the model differences and uncertainties in such a complex pattern. However, definitely will be possible for pops to end up being higher. Warmer trend looks to be store, and also appears to be reasonable. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 507 PM MDT Wed Jun 29 2016 VFR conditions expected for the TAFs. Another round of strong to severe storms will impact the TAF sites tonight. Main threat with these storms will be damaging winds, however large hail is possible with these storms along with heavy rainfall. KGLD will be impacted first followed by KMCK. The storm activity will be south of the sites not long after 6z, possibly sooner if the storms move faster than expected. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...RRH LONG TERM...BULLER AVIATION...JTL
Hazardous weather outlook, Jun 29, 10:30 AM MDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1030 AM MDT WED JUN 29 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301630- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1030 AM MDT WED JUN 29 2016 /1130 AM CDT WED JUN 29 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE REGION FROM THE NORTHWEST THIS EVENING. DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY THREAT. LARGE HAIL AND FLASH FLOODING ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... AN ACTIVE WEATHER PATTERN WILL CONTINUE FOR MUCH OF THE PERIOD WITH SEVERE WEATHER AND LOCALLY HEAVY RAINFALL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jun 29, 6:06 PM MDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
606 PM MDT WED JUN 29 2016
COZ090-091-300045-
YUMA COUNTY CO-KIT CARSON COUNTY CO-
606 PM MDT WED JUN 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA AND
NORTHWESTERN KIT CARSON COUNTIES UNTIL 645 PM MDT...
AT 606 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 13 MILES SOUTHWEST OF ECKLEY TO 7 MILES
SOUTHEAST OF ARRIBA. MOVEMENT WAS SOUTHEAST AT 45 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
FLAGLER...HEARTSTRONG...ABARR AND JOES.
THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 391 AND
401.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 3956 10315 3957 10280 4008 10279 4000 10227
3916 10305 3918 10315
TIME...MOT...LOC 0006Z 324DEG 41KT 3993 10259 3921 10317
JNSpecial weather statement, Jun 29, 7:02 PM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
702 PM MDT WED JUN 29 2016
COZ090-091-300145-
YUMA COUNTY CO-KIT CARSON COUNTY CO-
702 PM MDT WED JUN 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA AND
NORTHWESTERN KIT CARSON COUNTIES UNTIL 745 PM MDT...
AT 701 PM MDT...THUNDERSTORM OUTFLOW WAS LOCATED 11 MILES SOUTHEAST
OF COPE...OR 18 MILES NORTH OF STRATTON...MOVING SOUTHEAST AT 45 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE. HAIL NICKEL-SIZED IS
POSSIBLE AS WELL.
LOCATIONS IMPACTED INCLUDE...
KIRK AND JOES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3955 10298 3957 10293 3957 10280 3962 10280
3975 10249 3954 10226 3933 10290
TIME...MOT...LOC 0101Z 329DEG 39KT 3957 10268
JNThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 6:06 PM MDT | Special Weather Statement | GLD | Yuma | 39 min |
| Jun 29, 6:25 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 35 min |
| Jun 29, 6:39 PM MDT | Tornado Warning | GLD | Kit Carson | 15 min |
| Jun 29, 6:50 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 40 min |
| Jun 29, 6:57 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 48 min |
| Jun 29, 7:02 PM MDT | Special Weather Statement | GLD | Kit Carson | 43 min |
| Jun 29, 7:10 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 50 min |
| Jun 29, 7:46 PM MDT | Special Weather Statement | GLD | Cheyenne | 59 min |
| Jun 29, 7:49 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 41 min |
| Jun 29, 8:02 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 43 min |
| Jun 29, 8:15 PM MDT | Special Weather Statement | GLD | Yuma | 45 min |
| Jun 29, 8:48 PM MDT | Special Weather Statement | GLD | Cheyenne | 42 min |
| Jun 29, 9:39 PM MDT | Flash Flood Warning | GLD | Cheyenne | 3 hr |
| Jun 30, 1:46 PM MDT | Flash Flood Watch | GLD | Cheyenne, Kit Carson, Yuma | 10 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.